Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

22 yr old, diagnosed with Pernicious Anemia. On injections, sublingual pills, Adderall for ADD. Switched to Ritalina la, feeling tired, dizzy. How to cure it?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I am female 22 yrs. old. I was diagnosed with Pernicious Anemia about a year ago. At the time my b12 level was 30. I have been on and off of injections and subliginual pills since then. I'm a vegetarian so I take vitamins regularly including iron and I eat healthy. When I forget to take b12 I lose control of my bladder and I get bad tingling in my hands and legs. I also have a.d.d. and I used to take adderall for it, but I had to switch to Ritalina la (I moved to Brazil and they don't have adderall here). I take 30mg of Ritalina la on a daily basis. For the past 3 weeks I have been getting b12 injections once per week. On two occasions this month I went out and drank alcohol with my friends. I noticed that I had really bad rectal bleeding, side and stomach pains after consuming alcohol so I stopped drinking. I have been feeling extremely tired, dizzy and I can barely get out of bed. I feel like I can't function because I am so tired. This has been going on for the past month and I don't know why I don't have the energy to do anything. It's been affecting my relationships with my family and friends and I don't know how to fix it.
Posted Fri, 13 Apr 2012 in Blood Disorders
Answered by Dr. Hema Yadav 11 hours later

Thanks for posting your query.

I empathize with your efforts to lead a healthy lifestyle and I am aware of the stress of being on long term medications.

First of all let me tell you that your vitamin b 12 levels might be very low and you are doing good to yourself by regularly taking your supplements oral and injections.

Majority of your symptoms could be due to anemia itself and will gradually resolve once your vitamin levels build up. For best results you have to have adequate folic acid and iron stores in your body which I assume you are taking care of.

I would also advice you stay away from alcohol as it can aggravate the vitamin b deficiency and anemia as well as cause liver damage and gastrointestinal bleeding.

Try to engage yourself in a constructive hobby and devote time for daily exercise schedule to improve your mind and body health.

Lastly though not very likely but your symptoms do match with the side effects of the drug Ritalin la. It does cause dizziness, headache, nausea, loss of appetite, anxiety, tiredness even depression in some. So I would advise you consult your doctor to evaluate the same and if necessary titrate the dose to suit you.

I know you feel all burdened down but let me tell you there is a far more healthy and beautiful life ahead, waiting for you. You can bounce back to a healthier state if you put in some efforts I mentioned above. So do not worry.

Hope I have answered your query. I'll be available for any follow up queries.


Above answer was peer-reviewed by
Follow-up: 22 yr old, diagnosed with Pernicious Anemia. On injections, sublingual pills, Adderall for ADD. Switched to Ritalina la, feeling tired, dizzy. How to cure it? 9 hours later
Thanks. Well I need to start working soon is there anything I can do to increase my energy and concentration without ritalin la? I get extremely bad nausea and body aches when I try doing something active for a few hours with no rest. When I drink coffee it makes me feel even worse.
Answered by Dr. Hema Yadav 1 hour later
Hi thanks for the follow up.

Its good to hear that you want to fight back your symptoms. Believe me that itself is the first step to recovery.

Though there are side effects, ritalin la is still the milder stimulant drug as compared to others and relatively safer. Coffee contains caffeine and it has mild stimulant properties so if you are so sensitive to coffee then you might have problems with any stimulant drug.

So the better option would be to give alternative therapies like behaviour therapy a try. You can consult your treating doctor to guide you to a good counselling centre in your locality where psychological reassessment of your problem can be done and appropriate therapy started.

Once your symptoms improve you may decrease and stop drug therapy as per ur doctor s advice.

Please do not stop or make any changes on your own without your doctors consent as it may worsen your problems.

As for your lack of energy, try to give yourself a break between any two activities. The more you relax, the better. Drink plenty of fluids and exercise.

Hope I have answered your query.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor